Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 281, NWS Midland/Odessa, TX

June 2, 2019Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 2, 2019, 6:57 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2019, 6:57 PM MDT (00:57 UTC)
Expired
Jun 2, 2019, 8:00 PM MDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
50.0 mph

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:15 PM MDTHAIL 1.25Hope, NM
Jun 2, 8:05 PM MDTTSTM WND GST 582 Sw Tatum, NM
Jun 2, 8:05 PM MDTTSTM WND GST 58Tatum, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1895 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:17 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 2, 5:17 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
617 PM CDT Sun Jun 2 2019

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Concerns for the evening are the potential for storms/severe
storms to impact CNM/HOB/PEQ/FST. For now we have mostly left
TEMPO groups for 02Z-06Z window. MVFR CIGS are possible at MAF
around sunrise/shortly after sunrise.

&&

.PREV DISCUSSION... /issued 215 PM CDT Sun Jun 2 2019/

DISCUSSION...
A deep upper low remains nearly stationary over southern
California and Nevada this afternoon leaving our CWA under
southwesterly flow. This, combined with afternoon heating and low
level moisture will again cause scattered severe thunderstorms to
develop mainly west of the Pecos River though an eastward shift in
the upper ridge axis may allow for storms to move farther east
than seen yesterday. Large hail will be the primary threat with a
lower strong wind/tornado threat. Tomorrow will be much like today
with environmental conditions little changed, then the storm
threat shifts east to the Permian Basin Tuesday and Tuesday night
as the upper low finally moves east across the western U.S. and
into the Great Plains. Temperatures will be below normal these
next several days due to abundant cloud cover and rainfall.

Rain chances diminish Wednesday with the passage of the upper
trough. 500mb heights rise from 585dam Thursday to 594dam Sunday
as the high centered over northern Mexico amplifies into the South
Plains. This begins a much warmer end to the week with highs
reaching well into the 90s across much of the area and even some
triple digits in the Pecos River and Rio Grande valleys.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  86  68  84 /  40  30  40  60
Carlsbad                       66  91  66  90 /  60  40  60  40
Dryden                         72  88  72  88 /  50  30  40  50
Fort Stockton                  69  87  69  87 /  50  30  40  50
Guadalupe Pass                 64  84  62  83 /  60  40  60  40
Hobbs                          64  86  64  85 /  60  30  60  50
Marfa                          60  84  60  85 /  70  40  60  50
Midland Intl Airport           69  87  68  86 /  40  30  40  50
Odessa                         68  87  67  86 /  50  30  40  50
Wink                           69  90  68  89 /  50  30  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 2, 1:09 PM MDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sun Jun 2 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Sun Jun 2 2019 /109 PM MDT Sun Jun 2 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms, some severe, will be possible
through tonight. Large hail, damaging winds, frequent lightning,
locally heavy rainfall, and an isolated tornado will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms, some severe, will be possible over much of
West Texas and southeastern New Mexico Tuesday and Wednesday. The
best chances for severe thunderstorms will be in the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely be early this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 2, 6:18 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
618 PM MDT Sun Jun 2 2019

NMZ028-029-033-030045-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
618 PM MDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 645 PM MDT...

At 618 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maljamar, or 23 miles west of Lovington, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Maljamar.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3274 10342 3283 10384 3297 10382 3297 10377
      3302 10376 3306 10344
TIME...MOT...LOC 0018Z 267DEG 20KT 3292 10375

80
Local storm report, Jun 2, 6:23 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
723 PM CDT SUN JUN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             18 NW MARFA             30.49N 104.24W
06/02/2019  E1.50 INCH       Jeff Davis         TX   TRAINED SPOTTER

&&

GREGORY.MURDOCH
Special weather statement, Jun 2, 6:31 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
731 PM CDT Sun Jun 2 2019

TXZ278-279-030100-
Central Brewster County TX-Davis Mountains Foothills TX-
731 PM CDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 800 PM CDT...

At 731 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 22 miles southeast of Alpine, moving north at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3017 10319 3015 10340 3046 10349 3048 10318
TIME...MOT...LOC 0031Z 174DEG 17KT 3024 10331

10
Special weather statement, Jun 2, 6:39 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
739 PM CDT Sun Jun 2 2019

TXZ272-277-278-030115-
Van Horn and Highway 54 Corridor TX-Davis Mountains TX-
Davis Mountains Foothills TX-
739 PM CDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFF DAVIS AND EAST
CENTRAL CULBERSON COUNTIES UNTIL 815 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plateau, or 14 miles west of Kent, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kent.

This includes Interstate 10 between mile markers 158 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3098 10453 3116 10455 3123 10414 3096 10411
TIME...MOT...LOC 0039Z 265DEG 22KT 3108 10446

10
Local storm report, Jun 2, 6:43 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
743 PM CDT SUN JUN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND GST     3 W ARTESIA             32.85N 104.48W
06/02/2019  M61 MPH          Eddy               NM   ASOS

&&

CMR
Special weather statement, Jun 2, 6:48 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
748 PM CDT Sun Jun 2 2019

NMZ027-028-TXZ270-271-273-030130-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Eastern Culberson County TX-Guadalupe Mountains Above 7000 Feet TX-
Guadalupe and Delaware Mountains TX-
748 PM CDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND NORTH
CENTRAL CULBERSON COUNTIES UNTIL 830 PM CDT/730 PM MDT/...

At 747 PM CDT/647 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Carlsbad Caverns National Park, or 24 miles
southwest of Carlsbad, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pine Springs, McKittrick Canyon, Carlsbad Caverns National Park,
Whites City and Guadalupe Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico...and southwestern Texas.

LAT...LON 3181 10479 3197 10486 3238 10463 3229 10412
      3191 10434
TIME...MOT...LOC 0047Z 225DEG 29KT 3214 10451

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:11 PM MDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio49 min
Jun 2, 6:28 PM MDTFlash Flood WarningMAFBrewster, Jeff Davis, Presidio3 hr
Jun 2, 6:31 PM MDTSpecial Weather StatementMAF29 min
Jun 2, 6:39 PM MDTSpecial Weather StatementMAFCulberson36 min
Jun 2, 7:02 PM MDTSpecial Weather StatementMAFJeff Davis28 min
Jun 2, 7:43 PM MDTSevere Thunderstorm WarningMAFGaines62 min
Jun 2, 7:49 PM MDTSpecial Weather StatementMAF41 min
Jun 2, 9:40 PM MDTAreal Flood AdvisoryMAFGaines2 hr
Jun 2, 9:43 PM MDTSpecial Weather StatementMAFGaines47 min
Jun 2, 9:45 PM MDTSevere Thunderstorm WarningMAFGaines60 min
Jun 2, 9:51 PM MDTFlash Flood WarningMAFGaines114 min
Jun 2, 10:34 PM MDTSpecial Weather StatementMAFDawson41 min
Jun 2, 10:35 PM MDTSpecial Weather StatementMAFAndrews40 min
Jun 2, 10:48 PM MDTAreal Flood AdvisoryMAFDawson, Martin3 hr
Jun 2, 11:15 PM MDTAreal Flood AdvisoryMAFPecos, Terrell2 hr
Jun 2, 11:20 PM MDTSpecial Weather StatementMAFBorden, Howard, Martin, Scurry55 min
Jun 2, 11:37 PM MDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin113 min
Jun 3, 12:18 AM MDTSpecial Weather StatementMAFGlasscock, Howard, Mitchell, Scurry57 min
Jun 3, 12:42 AM MDTAreal Flood AdvisoryMAFMitchell, Scurry2 hr
Jun 3, 5:26 PM MDTRiver Flood WarningMAFBrewster13 hr
Jun 3, 5:37 PM MDTSpecial Weather StatementMAFCulberson38 min
Jun 3, 5:59 PM MDTSpecial Weather StatementMAF46 min
Jun 2, 6:03 PM MDTSevere Thunderstorm WarningMAFEddy57 min
Jun 2, 6:18 PM MDTSpecial Weather StatementMAFLea27 min
Jun 2, 6:47 PM MDTSevere Thunderstorm WarningMAFLea58 min
Jun 2, 6:48 PM MDTSpecial Weather StatementMAFEddy42 min
Jun 2, 6:57 PM MDTSevere Thunderstorm WarningMAFEddy63 min
Jun 2, 7:56 PM MDTSevere Thunderstorm WarningMAFEddy, Lea64 min
Jun 2, 8:47 PM MDTSpecial Weather StatementMAFLea43 min
Jun 2, 9:15 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.